Preventing Medication Errors In Arkansas

Medication errors are one of the most common mistakes made in a hospital and are also largely preventable.

The health care industry is constantly undergoing technological advances designed to improve treatment. Unfortunately, as EHR Intelligence reports, some of these advancements are actually producing unfortunate byproducts. For example, doctors in Arkansas and across the country now receive alerts regarding a patient's care. These alerts are designed to let a doctor know when a patient is allergic to a medication or has had a negative reaction to a drug.

However, physicians who are bombarded with these alerts develop fatigue and begin ignoring the warnings. This is just one of the way that dangerous and even fatal medication errors occur. Understanding the causes behind the phenomenon can help patients maintain their safety and hold negligent parties accountable.

The scope of the problem

Adverse drug reactions happen every day across the country. According to the Agency for Healthcare Research and Quality, roughly 100,000 people are hospitalized every year due to a negative reaction to a drug. What's more, about 5 percent of people in a hospital setting will experience an adverse drug event, or ADE. Due to the incidence rate, medication errors have become one of the most common mistakes made in hospitals.

What is a medication error?

There are several ways that a medication error can occur. The National Coordinating Council for Medication Error Reporting and Prevention notes that these events - which are deemed preventable - happen due to factors, such as the following:

  • Errors made related to communications about the drug
  • Inaccurate or insufficient labeling or packaging of the product
  • Improper administration or use

When they occur in a hospital setting, the AHRQ notes that medication mistakes are often due to giving a patient the wrong drug or the wrong dosage. It is also possible that the equipment designed to deliver the drug will malfunction, causing an overdose.

Preventing the problem

In order to start reducing the number of medication errors that take place, it is important to understand who is at risk. The Institute for Safe Medication Practices notes that there are medications classified as "high-alert," as they are more likely to cause harm when used inappropriately. Doctors prescribing drugs on the ISMP high alert list should understand the medication, including how to store it, administer it and look for patient alerts regarding it.

The AHRQ reports that the people most in danger of an ADE are those who are taking multiple prescriptions. By and large, that involves the elderly. However, very young patients are also at risk because their medication dosage is often based on their weight, leaving room for an error. Therefore, those who care for the young and old should be especially diligent when reviewing medical records and drug allergy information. Physicians should also take into consideration how drugs will interact with each other when patients are taking more than one medication.

Patient safety

Patients can try to reduce the chances of an error by keeping an accurate list of any medications they are taking to give to a physician. Additionally, they should speak with doctors about potential side effects of a drug. The U.S. National Library of Medicine suggests that before taking any medication, a patient should question a doctor as to why it was prescribed and then thoroughly read the label.

By and large, medical professionals are responsible for prescribing and administering drugs safely. The AHRQ reports that most errors occur during the prescription or transcription phase of the process. Anyone who experiences a drug error should consult with an attorney.

Keywords: medication, error, malpractice, hospital, doctor